Font Size
A
A
A

Drug Overdose (cont.)

Are There Home Remedies for a Suspected Drug Overdose?

Home care and home remedies should not be done without first consulting a doctor or poison expert. Call Poison Control 800-222-1222 (U.S.) even if the person has no symptoms but overdose is suspected.

For some accidental drug overdoses, the local poison control center may recommend home therapy and observation. Because of the potential for problems after some overdoses, syrup of ipecac or other therapies should not be given unless directed by a medical professional.

  • Most people have telephone access to a local poison control center. The phone number 800-222-1222 will get you through to a poison specialist.
  • Anyone who has small children at home should have the "poison line" telephone number readily available near the telephone.
  • People who take a drug overdose in an attempt to harm themselves generally require psychiatric intervention in addition to poison management. People who overdose for this purpose must be taken to a hospital's emergency department, even if their overdose seems trivial. These people are at risk for eventually achieving a successful suicide. The sooner you intervene, the better the success of avoiding suicide.

Is Follow-up Necessary After a Drug Overdose?

Everyone who suffers an overdose needs to be seen by his or her doctor for follow-up. In part this is to ensure that there are no delayed injuries to any organ system. It is also to make sure that prevention against a recurrence is in place.

  • After an intentional drug overdose has been managed and the person is out of danger, psychiatric care needs to be provided. The abuser of illicit drugs should also be considered for a mental health evaluation. Finding a support group for a psychiatric or substance abuse problem can be very helpful.
  • For children, the experience of being treated for an overdose may have been frightening. They need help in coping with the trauma as well as learning from the mistake. Following up with their pediatrician can reduce anxiety and also be a good learning experience. The same is true for their parents. Do not point fingers or assign guilt. Use the follow-up visit to discuss prevention and safety.
Medically Reviewed by a Doctor on 11/21/2017

Must Read Articles Related to Drug Overdose

Acetaminophen Poisoning  (Tylenol)
Acetaminophen (Tylenol) Poisoning Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Aspirin Poisoning
Aspirin Poisoning Aspirin poisoning is either accidental or intentional. Symptoms of learn more >>
Barbiturate Abuse
Barbiturate Abuse Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics, which generally describes their learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Drug Overdose:

Drug Overdose - Experience

What happened when you experienced a drug overdose?

Drug Overdose - Treatment

Please describe the treatment(s) you received for a drug overdose.

Drug Overdose - Symptoms

What symptoms did you experience with a drug overdose?


Read What Your Physician is Reading on Medscape

Injecting Drug Use »

The hypodermic syringe was invented in the mid-1800s. By the late 1800s and early 1900s in the United States, the public could purchase hypodermic needles and syringes legally, and opiates and cocaine were widely available.

Read More on Medscape Reference »


Medical Dictionary